Vita Blog: Chemotherapy and Neutropenia

Posted: July 15, 2014 in Vita Blog
Tags: , , , , , , , ,

My latest Vita post for Breast Cancer Care http://www.breastcancercare.org.uk/news/blog/chemotherapy-neutropenia

The only certainty when you’re living with a secondary cancer diagnosis is uncertainty. At every appointment I’ve had recently they’ve thrown me another curveball. The clinical trial I talked about in my last post is now yesterday’s news.

I was all psyched up to start treatment when the hospital called to tell me that I’m no longer eligible to take part. They had expected the metastases on my lungs to grow (they have to be over 1cm) and they haven’t. The tumours have remained stable between my first scan in May and my second scan in June. I was disappointed at being dropped from the trial, but ecstatic when they explained why.

After six weeks of delays, shifting goalposts and false starts, I finally started chemotherapy two weeks ago. I’m now on a weekly regime of paclitaxel and gemcitabine. The drug cycle I’m on is two weeks on, followed by one week off.

Lines and Ports

My first treatment was straightforward, if a little slow. The worst part was having a cannula inserted.

I don’t have a phobia of needles. However, I don’t particularly enjoy being stabbed in the arm. It really hurts and it’s something you never get used to.

If you’re having regular treatment or if you have poor veins, you might be offered a PICC line, central line or port. There are advantages and disadvantages to all of these.

I had a PICC line during my first round of chemotherapy and I found it really difficult to live with. The main disadvantages are: risk of infection, weekly trips to hospital to get it flushed, and restriction of sports and other daily activities.

I managed to do a yoga routine at home, although I had to adapt some postures to avoid pulling out the PICC line. My Warrior 2 looked more like ‘I’m a little teapot’. Having a long hot soak in the bath is also tricky, but I managed to adapt this by elevating my arm. Your arm can go numb, so it’s not very relaxing, but I refused to let it beat me.

On the other hand, having a line or port means that you don’t have to endure being constantly jabbed in the arm while they locate undamaged veins. This makes having blood taken or receiving drugs intravenously a much less painful experience. It also reduces the risk of ‘extravasation’ (when a specific type of drug leaks out of your veins) and damage to your veins.

Neutropenia

I felt OK for the first few days after chemo – the steroid high – but deteriorated towards the end of the week. By day five I had throat and urine infections and ended up at A&E. Scrabble is a great distraction from chemo

I went for my second treatment on day eight, only to find out that I’m neutropenic. This means that my second treatment has been delayed.

The chemo-veterans among you will no doubt be familiar with neutropenia. Chemotherapy lowers your body’s immunity, and neutropenia happens when your white blood cell (neutrophil) count is low or at zero. White blood cells are the body’s primary defence against bacteria and if you don’t have any, then you’re at much greater risk of infection.

I was hospitalised with a neutropenic infection during my first round of FEC chemotherapy two years ago. It was all very dramatic and I felt like ET the first time it happened. Fans of the film might remember the scene where ET and Elliot are quarantined. Thankfully the medical team don’t wear quarantine suits. However, you are isolated from other patients and they write ‘NEUTROPENIC’ in big letters outside your door. It’s quite frightening.

As a repeat offender, I wasn’t so scared the second time round. However, I’ve been taking it easy over the last week. I’ve had very little energy and I’m trying to avoid mixing with too many people. I’m still on antibiotics, so hopefully they will address any unwanted visitors.

If you are having chemotherapy and are worried that you might have a neutropenic infection, don’t be afraid to call your chemotherapy department. It can be really difficult to distinguish between the side effects of chemotherapy and a real infection. However, there are certain signs to look out for: feeling feverish or shivery; hot and cold sweats; sore throat; diarrhoea; breathlessness; redness around a wound; a temperature above 37.5C or below 36C. Don’t delay in calling your medical team if you feel unwell.

G-CSF

When I saw my consultant last week I assumed I would be offered G-CSF (granulocyte-colony stimulating factor).

G-CSF is a drug given to people whose white blood cell count is persistently low. It works by stimulating your bone marrow to produce white blood cells and reduces the length of time that they are low. It also helps to reduce some of the horrible side effects of chemotherapy. Receiving G-CSF injections during my treatment for primary cancer made chemotherapy much more bearable.

I thought that G-CSF was the standard treatment after a neutropenic episode, but my consultant wants to try a different approach this time. Instead of stimulating my immune system with G-CSF, he wants to try reducing my chemotherapy drugs, to see if my body can tolerate a smaller dose. He explained that using G-CSF is like putting your foot on the accelerator with the handbrake on. My immune system has already been battered by previous treatment, so it’s more beneficial to give me a dose of chemotherapy that my body can tolerate than to whack it into submission artificially. If I become neutropenic again, G-CSF might be an option.

G-CSF is an expensive drug and I wondered whether my consultant’s reluctance to prescribe it was influenced by financial constraints. However, his explanation does make sense. I’ve never been a passive patient and always question clinical decisions, but sometimes doctor does know best.

As I finish this post, my hair is beginning to moult. Being the ostrich that I am, I’m clinging to the hope that it might just thin. I know that hair loss is insignificant when weighed against your health, but it’s taken me 18 months to get my hair to a length that I’m happy with. It seems so unfair to lose it all over again.

Preparation baldness has commenced. My to-do list reads something like this: shave head when hair loss gets too messy; get my wig ‘Stevie’ restyled; go to Headstart or Headstrong and practice scarf wearing techniques; take photographic evidence of eyebrows for future reference.

There’s never a dull moment in cancer world.

You can read more from Katherine on her own blog killerkath.wordpress.com and also on Twitter @killerkath

Vita bloggers’ views are their own and do not necessarily represent those of Breast Cancer Care or Vita magazine.

Advertisements
Comments
  1. mary Jennings says:

    Hi. Loved reading your blog. Sorry i am unable to meet up with everyone tomorrow as i am having a port fitted in the morning.I was looking forward to seeing how everyone is doing in the group.I have had my 1st 3 weeks of Taxel and i see my consultant on Friday. Hope you are doing ok with your treatment.Keep strong. Love mary xxx

    • killerkath says:

      Lovely to hear from you Mary. I hope they give you something strong when you get the port fitted tomorrow, I’m sure it’ll be worth it in the long run. All being well I’m in for treatment on Friday so I’ll look out for you. I hope it goes ok tomorrow. Will be thinking of you. Take care. Katherine xxx

      • Anonymous says:

        Hi Katherine, you will be in my thoughts today, hope all goes well. Carol

      • mary Jennings says:

        Hi Katherine. i read your other message last night and your friends are amazing to have set up a fundraising page for you . I was so poorly after i had my port fitted and ended up with muscle spasms all down my right side. It is settled down now. I am back for chemo on monday and to see my consultant on Friday 8th of August at 10.30. Will look out for you . take care and keep strong . Love mary xxx

Don't be shy leave a reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s